Wyoming, 2012

High Wind in Wyoming, September 16, 2012

September 16, 2012 · NWS CYS · 1 event in 1 county or zone

Outflow from a dissipating shower produced high winds near Arlington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Outflow from a dissipating shower produced high winds near Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 16, 4:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 16, 4:33 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT SUN SEP 16 2012

.AVIATION...00Z TAFS. VFR. COLD FRONT PROGRESSES SOUTHWARD ACROSS
THE SITES THIS EVENING WITH NORTH WINDS GUSTING UP TO 35 KNOTS
THROUGH 05Z. LOCALIZED MVFR THROUGH 15Z WITH ISOLATED SHOWERS.
NORTH AND NORTHEAST WINDS DECREASING AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 241 PM MDT SUN SEP 16 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY...
THE WARM AND WINDY WEATHER WILL CONTINUE THROUGH SUNSET OVER THE CWA.
THE BOUNDARY LAYER WILL REMAIN QUITE DRY DURING THAT TIME...YIELDING
RELATIVE HUMIDITY VALUES OF AROUND 10 PERCENT AS OF 20Z.  SOME
CUMULUS HAVE FORMED FROM THE SIERRA MADRE RANGE TO NEAR KCYS EARLY
THIS AFTERNOON.  THE 20Z LIFTED INDICES WERE AROUND 0C AS WELL OVER
THAT AREA AND SO ISOLATED SHOWERS WILL BE POSSIBLE THROUGH 01Z.

FAST NORTHWEST FLOW ALOFT WILL BE OVER THE CWA FOR THIS PART OF THE
FORECAST.  HOWEVER...THE PATTERN ALOFT WILL BECOME MORE AMPLIFIED
DURING THAT TIME.  BY TUESDAY...THE HUDSON BAY LOW AND AND AN UPPER
LEVEL RIDGE ALONG THE WEST COAST WILL BE ESTABLISHED WITH HEIGHTS
ALOFT RISING OVER THE ROCKIES MONDAY NIGHT AND TUESDAY.

THE SURFACE COLD FRONT WAS ACROSS THE NORTH PART OF THE CWA EARLY
THIS AFTERNOON.  THE FRONT SHOULD MOVE THROUGH THE ENTIRE CWA BY
LATE THIS EVENING OR EARLY IN THE EVENING.  GUSTY NORTHERLY SURFACE
WINDS WILL OCCUR BEHIND THE FRONT THROUGH TONIGHT WITH COOLER AIR
SLOWLY FILTERING INTO THE CWA.  THE ATMOSPHERE WILL SLOWLY MOISTEN
TONIGHT AND EXPECT CLOUDS BASED BETWEEN 3 AND 6 THOUSAND FEET AGL
TO THE EAST PART OF THE LARAMIE RANGE BY 06Z AND LINGERING THROUGH
MONDAY MORNING.  CLOUD BASES WILL SLOWLY LIFT AND CLOUDS DECREASE
FROM NORTH TO SOUTH MONDAY AFTERNOON.  MAIN QUESTION WILL BE THE
COVERAGE OF ANY SHOWERS TONIGHT AND MONDAY MORNING.  WILL KEEP
SOME POPS GOING FOR MAINLY THE 04Z TO 16Z TIME FRAME WHERE A
FAVRORABLE 300 MB JET LOCATION AND MID LEVEL FRONTOGENSIS WILL AID
IN THE SYNOPTIC LIFT.  ANY RAINFALL WILL BE QUITE LIGHT WITH
SMALL AMOUNTS EXPECTED.  TEMPERATURES FOR MONDAY WILL BE MUCH
COOLER THAN THOSE OF TODAY DUE TO MUCH COOLER 700 MB TEMPERATURES
ALONG WITH THE CLOUD COVER AND A NORTHERLY WIND.

REMAINDER OF THE FORECAST WILL BE DRY AND MOSTLY CLEAR.  SURFACE
HIGH PRESSURE WILL BE TO THE SOUTH OF THE CWA ON TUESDAY AND THE
TEMPERATURES WILL WARM TO NEAR NORMAL.  MONDAY NIGHT WILL BE COOL
WITH AREAS OF FROST POSSIBLE MAINLY OVER THE FAR EAST PART OF THE
CWA AND WEST OF THE LARAMIE RANGE.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS SIMILAR SYNOPTICALLY...LEADING TO HIGH CONFIDENCE IN THEIR
SOLUTIONS.

TUESDAY NIGHT/WEDNESDAY...DRY NORTHWEST FLOW ALOFT PREVAILS. HIGH
TEMPERATURES IN THE 70S WITH 1000-500 MB THICKNESSES NEAR 5700
METERS.

THURSDAY...SIMILAR TEMPERATURES TO WEDNESDAY WITH THICKNESSES AND
HEIGHTS ABOUT THE SAME.

FRIDAY...RIDGING ALOFT CONTINUES TO PREVAIL...KEEPING SKIES CLEAR
WITH DRY CONDITIONS. HIGH TEMPERATURES STILL IN THE UPPER 60S TO MID
70S WITH 1000-500 MB THICKNESSES NEAR 5730 METERS.

SATURDAY/SUNDAY...SLOW WARMING TREND AS RIDGE ALOFT PREVAILS AND
THICKNESSES SLOWLY RISE. CONTINUED DRY DUE TO LACK OF LOW AND MID
LEVEL MOISTURE.

&&

.FIRE WEATHER...
THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 02Z DUE TO THE
WARM...DRY AND WINDY WEATHER.  WESTERLY SURFACE WINDS WILL CONTINUE
TO GUST AS HIGH AS 35 MPH THROUGH THAT TIME AND RELATIVE HUMIDITY
VALUES WILL REMAIN AROUND 10 PERCENT.  THE HAINES INDEX VALUES WILL
ALSO REMAIN AT 5 OR 6 THROUGH 02Z.

A SURFACE COLD FRONT WAS MOVING INTO THE CENTRAL PART OF THE CWA
EARLY THIS AFTERNOON.  WINDS BEHIND THE FRONT WILL SWITCH TO
NORTHERLY WITH GUSTS AS HIGH AS 35 MPH THROUGH EARLY TONIGHT.  THE
TEMPERATURES WILL ALSO GRADUALLY COOL BEHIND THE FRONT WITH HIGHS
ON MONDAY MUCH COOLER THAN THOSE OF TODAY.  THERE WILL ALSO BE
SOME SHOWERS OVER THE CWA LATER TONIGHT AND MONDAY MORNING...WITH
A NON WETTING LIGHT RAIN POSSIBLE.  TUESDAY AND WEDNESDAY WILL BE
WARMER WITH NEAR NORMAL TEMPERATURES EXPECTED.  CTIRICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED FOR MONDAY THROUGH WEDNESDAY
OVER THE CWA DUE TO COOLER TEMPERATURES...HIGHER RELATIVE HUMIDITY
VALUES AND LIGHTER WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-WYZ111-
     WYZ112-WYZ113-WYZ114-WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
NE...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Sep 16, 9:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT SUN SEP 16 2012

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1040 AM MDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS WILL OCCUR AHEAD AND BEHIND A COLD FRONT THAT WILL
PASS ACROSS THE AREA THIS AFTERNOON. THOSE WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITY VALUES TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS AND THE POTENTIAL FOR RAPID FIRE SPREAD THIS AFTERNOON
AND INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
September 16, 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek three miles northwest of Arlington measured a peak wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404385.